Alabama, 2003

Lightning Strike in Alabama, July 9, 2003

July 9, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 12:39 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 12:39 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT WED JUL 9 2003

DIDNT REALLY MAKE TOO MANY WHOLESALE CHANGES TOO THE FORECAST THAT
WAS OUT THERE...IN PART BECAUSE OF THE LACK OF SOME MODEL DATA...
AND BECAUSE I DONT THINK THERES ANY REAL REASON TO MAKE CHANGES.

FEELING IS THAT THE FRONT THAT HAS BEEN FORECAST TO MOVE INTO THE
STATE WILL MAKE IT IN...BUT WILL WEAKEN AND STALL EITHER OVER
CENTRAL OR NORTH-CENTRAL ALABAMA.  STILL EXPECT TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS OUT AHEAD OF THIS FRONT AS IT MOVES IN...
BUT NOTHING REALLY THAT ORGANIZED.  MAY SEE ENOUGH DRYING OUT NORTH
THAT THERE MAY NOT BE ANY RAIN ACTIVITY FRIDAY AFTERNOON INTO
SATURDAY.  ISOLATED RAINS MAY OCCUR OVER SOUTHERN ZONES.  RAIN
CHANCES INCREASE EVER SO SLIGHTLY BEGINNING NEXT WEEK.

TEMPERATURES SHOULD CONTINUE TO BE WITHIN TYPICAL SUMMERTIME
RANGES...WITH AFTERNOON HIGHS NEAR 90...AND OVERNIGHT LOWS IN THE
LOWER 70S.

RIGHT NOW IT LOOKS LIKE TROPICAL STORM CLAUDETTE WONT BE MUCH OF A
PLAYER IN OUR FORECAST.

.PRELIMINARY NUMBERS...

BHM 71 87 71 89 71 / 20 50 50 30
MGM 72 90 73 90 72 / 10 40 40 40

.BHM...NONE.
Hazardous weather outlook, Jul 9, 12:00 PM CST, 8 hours 45 minutes before
ALZ011>015-017>050-092000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
GENERAL SUMMERTIME SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A FEW STRONG THUNDERSTORMS MAY DEVELOP OVER THE FORECAST AREA
THURSDAY AFTERNOON INTO FRIDAY...AS A FRONTAL BOUNDARY MOVES
IN AND BECOMES STATIONARY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Birmingham radar (KBMX), 140 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marengo

When
July 9, 8:45 PM CST
Where
Marengo County, Demopolis
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Lightning was believed to be the cause of a fire at Mr. G's, a popular Italian restaurant in Demopolis. Lightning occurred in the area from 6:30 pm to 10:00 pm CDT, but the fire was not spotted until 12:30 am. The building was totally destroyed by the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375714.